Hail, Menard
- When
- April 3, 1:10 AM CST
- Where
- Menard County, Ft McKavett
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 30.830, -100.100
A surface dryline that was stretched across West Central Texas triggered isolated thunderstorms across the Northwest Hill Country and over Throckmorton county, dropping large hail ranging from penny to golf ball size. The largest hail was reported northeast of Throckmorton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
A surface dryline that was stretched across West Central Texas triggered isolated thunderstorms across the Northwest Hill Country and over Throckmorton county, dropping large hail ranging from penny to golf ball size. The largest hail was reported northeast of Throckmorton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 2, 10:46 PM CST, 2 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1146 PM CDT WED APR 2 2008 .AVIATION... AREA RADARS CONTINUE TO SHOW A FEW SHOWERS ACROSS THE EDWARDS PLATEAU THAT MAY MAKE TOWARDS THE KJCT...KSOA...AND THE KBBD TERMINALS OVER THE NEXT SEVERAL HOURS. GIVEN THE SCATTERED NATURE SO FAR...AND THE BRIEF NATURE OF ANY DROP IN VISIBILITY...WILL HOLD OFF MENTIONING IN THE TERMINALS FOR NOW AND JUST WATCH A LITTLE LONGER. OTHERWISE...MID AND HIGH CLOUDS DISRUPTING THE DEVELOPMENT OF THE LOWER CEILINGS THIS EVENING...OTHER THAN IN PATCHY AREAS. STILL THINK THE MVFR CEILINGS WILL BECOME MORE WIDESPREAD AS WE GO THROUGH THE OVERNIGHT HOURS...BUT HAVE ELIMINATED MOST OF THE MENTION OF THE IFR CONDITIONS AT AREA TERMINALS. WITH WINDS JUST ABOVE THE SURFACE TURNING MORE SOUTHWEST THURSDAY MORNING...SHOULD BE ENOUGH TO TO ALLOW THE TERMINALS TO CLIMB BACK INTO VFR RANGE BY LATE IN THE MORNING OR EARLY AFTERNOON. STILL HAVE SOME QUESTIONS ABOUT THE THUNDERSTORM POSSIBILITIES FOR THURSDAY NIGHT...ALTHOUGH KABI AND KSJT LOCATIONS STILL THE MOST LIKELY IN THE 00Z TO 06Z TIME FRAME FOR THIS ISSUANCE. && .PREV DISCUSSION... /ISSUED 911 PM CDT WED APR 2 2008/ UPDATE... UPDATED FCST TO REMOVE POPS ACROSS THE BOARD FOR TONIGHT. EVEN WITH UPPER 50S TO LOW 60S DEWPOINTS IN PLACE...A STRONG CAP LOCATED AT AROUND 800MB EXISTS DUE TO THE EWD ADVECTION OF THE EML ONTO THE HIGH PLAINS. WITHOUT ANY UPPER LEVEL SUPPORT THE CHANCES OF CONVECTION REMAIN VERY REMOTE...IN FACT...TOO REMOTE TO MENTION. WILL SEND OUT UPDATE SHORTLY. THE REST OF THE FCST REMAINS ON TRACK FOR THE MOST PART. LACY PREV DISCUSSION... /ISSUED 715 PM CDT WED APR 2 2008/ AVIATION... HAVE HAD A FEW BREAKS IN THE CLOUDS THIS AFTERNOON...ALLOWING CEILINGS TO CLIMB IN SOME LOCATIONS. CLOUDS WILL FILL IN OVERNIGHT...AND WITH THE KSOA OBSERVATION ALREADY DOWN INTO THE LOWER PORTION OF MVFR...LOOKS LIKE CEILINGS WILL HEAD DOWN PRETTY QUICKLY THIS EVENING...REACHING IFR AT LEAST BRIEFLY IN MOST LOCATIONS. LOW LEVEL JET WILL INCREASE THIS EVENING ...SO HAVE ADDED LOW LEVEL WIND SHEAR INTO THE TERMINALS. CEILINGS IMPROVE FAIRLY QUICKLY ON THURSDAY...ALTHOUGH EASTERN COUNTIES WILL PROBABLY STILL KEEP AN MVFR DECK FOR MOST OF THE DAY. STORMS BEGIN TO DEVELOP LATE IN THE AFTERNOON AND INTO THE EVENING...INCREASING IN COVERAGE QUITE A BIT AFTER 00Z. PREV DISCUSSION... /ISSUED 407 PM CDT WED APR 2 2008/ SHORT TERM... WARM FRONT WILL MOVE SLOWLY NORTH ACROSS OUR AREA TONIGHT. WE MAY SEE ISOLATED SHOWERS AND THUNDERSTORMS TONIGHT AS THE BOUNDARY MOVES NORTH. BY SUNRISE TOMORROW...EXPECT THE FRONT TO BE NORTH OF INTERSTATE 20...MAINLY EAST TO WEST ACROSS THE NORTHERN BIG COUNTRY. GIVEN UNCERTAINTY OF WHERE THIS BOUNDARY WILL BE...DECIDED TO KEEP 20 POPS ACROSS THE BIG COUNTRY FOR THE FIRST 6 HOURS TOMORROW. TOMORROW AFTERNOON IS WHEN THINGS WILL GET INTERESTING. A DRYLINE WILL BEGIN TO MOVE EAST INTO OUR AREA. MEANWHILE...A COLD FRONT WILL CONTINUE TO PUSH SOUTH TOWARD TEXAS. THE MAIN QUESTION IS WHERE WILL THE SURFACE LOW ASSOCIATED WITH THE FRONT BE AT THAT TIME. THE GFS ENSEMBLE SHOWS A GROUPING OF SURFACE LOW-PRESSURE CENTERS IN THE EASTERN TEXAS PANHANDLE BY MID DAY TOMORROW. THE NAM BRINGS THE LOW A LITTLE FARTHER SOUTH. CLEARLY...THE TRIPLE POINT WILL BE THE FOCUS FOR MOST OF THE SEVERE WEATHER. GIVEN THE UNCERTAINTY...DECIDED TO START TRW+ GRIDS DURING THE SECOND 6-HOUR PERIOD TOMORROW AND CONTINUE THEM THROUGH TOMORROW NIGHT. MODEL FORECAST SOUNDINGS...CENTERED ON THE BIG COUNTRY...CONCHO VALLEY...AND HEARTLAND...INDICATE LITTLE IF ANY CAP AND CAPE VALUES IN THE 2000 TO 2500 J/KG RANGE. BASED ON THE THREAT OF SEVERE WEATHER...LOOK FOR AT LEAST A SEVERE WEATHER WATCH FOR MOST OF OUR AREA TOMORROW AFTERNOON. AFTER THE COLD FRONT SWEEPS SOUTH ACROSS OUR AREA TOMORROW NIGHT...THE DRYLINE WILL PUSH EAST OF OUR AREA AND RAIN CHANCES END. LONG TERM... MAIN FOCUS ON THE SHORT TERM. WILL CONTINUE A DRY FORECAST AND TEMPERATURES CLOSE TO GUIDANCE. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 61 83 49 68 / 10 40 50 10 SAN ANGELO 62 84 52 73 / 10 30 30 10 JUNCTION 63 83 54 74 / 10 10 40 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07/07/07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 255 PM CDT WED APR 2 2008 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-031100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 255 PM CDT WED APR 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS THE BIG COUNTRY AS A WARM FRONT MOVES NORTH. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON AND THURSDAY NIGHT...ACROSS THE BIG COUNTRY MAINLY ALONG...NORTH AND EAST OF A HASKELL TO MORAN LINE. A SLIGHT RISK OF SEVERE STORMS EXTENDS ACROSS THE REST OF WEST CENTRAL TEXAS. AN UPPER DISTURBANCE FROM THE WEST WILL DESTABILIZE THE ATMOSPHERE. A DRY LINE ACROSS THE WESTERN CONCHO VALLEY AND BIG COUNTRY WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON AND EVENING. A COLD FRONT MOVING ACROSS WEST CENTRAL TEXAS THURSDAY NIGHT WILL THEN BE AN ADDITIONAL FOCUS FOR STRONG TO SEVERE THUNDERSTORMS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. AN ISOLATED TORNADO IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AS EARLY AS TONIGHT...AND FOR THURSDAY AS WELL. 11/KEISER
The San Angelo radar (KSJT), 71 km away, was scanning. The volume nearest the first event began at 07:10 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 89752, 89753.